Hail, Denton
- When
- February 25, 8:13 PM CST
- Where
- Denton County, 1.38 mi S of Lewisville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.050, -97.000
A report of dime size hail was received through mPING.
An approaching shortwave coupled with a strengthening low-level jet led to the development of thunderstorms across the area. Steep lapse rates resulted in a few hail-producing storms in northern parts of the Metroplex.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An approaching shortwave coupled with a strengthening low-level jet led to the development of thunderstorms across the area. Steep lapse rates resulted in a few hail-producing storms in northern parts of the Metroplex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 25, 6:24 PM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 624 PM CST Thu Feb 25 2021 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Through Friday/ Scattered elevated convection has become more widespread with increasing isentropic ascent atop a cool post-frontal boundary layer airmass. Elevated instability is still fairly modest across North Texas as of 5pm (just a couple hundred J/kg), but MUCAPE will increase substantially tonight as warm/moist advection in the 850-700mb layer intensifies. The result should be MUCAPE on the order of 1000 J/kg with fairly strong effective shear supportive of rotating updrafts. This should enable some cells to produce hail, most of which should be small and sub-severe. However, a few isolated instances of hail near severe limits (1") is possible through the late evening and overnight hours, but this should be the extent of severe storm threats. The main concern actually may end up being heavy rainfall and perhaps some training convection near the stationary 925mb front which could result in flooding overnight. Localized rain totals exceeding 2" would be possible in this scenario. Latest guidance is pinging an area roughly along the I-20 corridor where some of this heavier training convection could set up, and we'll have to keep an eye on that overnight. Most convection should be exiting the area around daybreak or shortly after tomorrow morning as the upper trough axis translates east. However, fairly widespread cloud cover and perhaps some patchy fog may linger through a majority of the day. This will be due to surface flow turning around to the south as an ill-defined warm front begins lifting through the forecast area. The cool airmass will be slow to erode at the surface though with weak warm advection, and highs will be held mostly in the 50s and low 60s beneath predominantly overcast skies. -Stalley && .LONG TERM... /Issued 240 PM CST Thu Feb 25 2021/ /Friday Night and Beyond/ Forecast Highlights: Severe weather will be possible Saturday and Sunday. Saturday's forecast still contains significant uncertainty and is highly conditional on the northward movement of a warm front. Greater confidence lies in Sunday's forecast with severe weather possible along and ahead of a cold front. The greatest severe weather threat will be near and south of I-20. Periods of rain will continue into next week, but severe weather is not expected at this time. Rainfall totals beginning Saturday through the end of next week are expected to range from 0.25" in the west to nearly 2". Minor flooding may occur across the east where the greatest rainfall totals are expected. Saturday and Saturday Night: Showers and thunderstorms will increase Saturday morning. We're monitoring the potential for a warm front to retreat northward during the early morning hours. IF this occurs, instability will become surface-based and severe weather will be possible beginning midday Saturday. If this severe weather threat comes to fruition, all modes of severe weather would be possible. How far north the warm front retreats will determine the areas with the greatest threat of severe weather. Anywhere south of the warm front will be fair game with areas south of I-20 having the greatest threat, based on current guidance. Elevated instability could remain in place Saturday night across the area. A few storms may produce marginally severe hail (near 1" in diameter). Sunday and Sunday Night: Surface-based instability will redevelop across much of North and Central Texas early Sunday morning. Shortly after, a cold front is expected to cross our northwestern border. Severe weather will be possible along and ahead of the cold front as it moves through the area. Hail and damaging winds are expected to be the primary hazards, as low level shear will be rather limited. Any threat of severe weather will diminish with the passage of the front, though a couple rumbles of thunder will be possible into Monday morning. The front is expected to clear our southernmost border by early Sunday evening. Monday Through Late Next Week: Rain will continue into early next week as an upper low swings into the Texas Panhandle. Behind Sunday's front, another chilly day is expected on Monday with highs in the upper 40s to upper 50s. As the low exits to the east, rain should come to an end on Tuesday. A very brief period of dry weather will be followed by scattered rain chances and seasonal temperatures through late next week. Barnes && .AVIATION... /NEW/ /00z TAFs/ Scattered elevated showers and storms have developed across much of North Texas which will continue this evening and overnight. This initial activity is a bit more scattered in nature, while the second wave associated with the main upper trough axis late tonight should be more widespread. We'll carry SHRA and VCTS this evening, and delay the Tempo TSRA until the overnight period when storm chances will be greatest. Some small hail cannot be ruled out with any more robust cells through this time period. Most precipitation should be exiting TAF sites to the east by 12-14z or so tomorrow morning. Aside from TS impacts, visibility will likely be reduced to IFR categories at times during downpours. In terms of ceilings, current MVFR cigs should deteriorate to IFR over the next 3-6 hours with IFR or LIFR prevailing overnight into Friday morning. Without a boundary to scour moisture, overcast skies will persist through much of the day with very slow improvement to MVFR expected during the afternoon. By Friday evening, some scattering to VFR may finally occur. Otherwise, a north wind around 10 kts will persist through around midday Friday before very light south winds resume by the afternoon. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 45 58 47 70 60 / 90 20 5 60 30 Waco 47 60 51 72 61 / 90 30 5 40 20 Paris 41 55 45 66 57 / 90 20 10 70 60 Denton 42 58 44 68 58 / 80 10 0 60 30 McKinney 43 58 45 69 58 / 90 20 5 60 40 Dallas 46 59 48 71 61 / 90 30 5 60 30 Terrell 44 58 48 71 60 / 100 40 10 60 40 Corsicana 47 59 52 72 62 / 90 50 10 50 20 Temple 46 61 52 73 62 / 80 30 5 30 10 Mineral Wells 40 59 45 68 54 / 80 10 0 40 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 614 PM CST Thu Feb 25 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-270015- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 614 PM CST Thu Feb 25 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Fairly widespread thunderstorms are expected tonight. A few storms may be severe with hail up to one inch in diameter. In addition, rainfall accumulations of up to two inches can be expected, with locally higher amounts possible. This heavy rainfall may lead to flooding in flood-prone locations, especially east of the DFW Metroplex where the greatest rainfall totals are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances will return to much of the area Saturday afternoon through Sunday. Low thunderstorm chances will continue behind the cold front Sunday night into Monday. A few strong to severe storms may be possible across North and Central Texas Saturday afternoon. At this time, all modes of severe weather could be possible, but confidence is still low at this time. The severe weather threat will continue into Sunday as a cold front moves through the area. Severe weather will be possible along and ahead of the cold front midday Sunday through early Sunday evening. Hail and damaging winds will be the main hazards. Remain weather- aware this week and through the weekend. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested this evening and tonight.
Special Weather Statement
National Weather Service Fort Worth TX
541 PM CST Thu Feb 25 2021
TXZ122-135-260000-
Van Zandt TX-Henderson TX-
541 PM CST Thu Feb 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAN ZANDT AND
NORTHEASTERN HENDERSON COUNTIES UNTIL 600 PM CST...
At 541 PM CST, Doppler radar was tracking a strong thunderstorm near
Edom, or 14 miles southeast of Canton, moving east at 65 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Athens, Chandler, Van, Brownsboro, Edom and Murchison.
LAT...LON 3233 9546 3232 9545 3220 9576 3246 9589
3256 9559 3248 9560 3242 9552 3241 9550
3240 9550 3237 9547 3237 9545 3235 9545
TIME...MOT...LOC 2341Z 248DEG 56KT 3241 9568
30Special Weather Statement
National Weather Service Fort Worth TX
800 PM CST Thu Feb 25 2021
TXZ103-118-119-260230-
Denton TX-Tarrant TX-Dallas TX-
800 PM CST Thu Feb 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON...
NORTHEASTERN TARRANT AND NORTHWESTERN DALLAS COUNTIES UNTIL 830 PM
CST...
At 759 PM CST, Doppler radar was tracking a strong thunderstorm over
North Richland Hills, or over Watauga, moving northeast at 50 mph.
Pea to dime size hail will be possible with this storm.
Locations impacted include...
Dallas, Fort Worth, Arlington, Plano, Irving, Grand Prairie,
Carrollton, Frisco, Lewisville, Flower Mound, Euless, Bedford,
Grapevine, Haltom City, Keller, Coppell, Hurst, The Colony, Farmers
Branch and Southlake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3315 9690 3304 9684 3299 9684 3298 9681
3286 9675 3273 9724 3292 9736
TIME...MOT...LOC 0159Z 242DEG 44KT 3288 9722
30The national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
A report of dime size hail was received through mPING.
A report of half dollar size hail was received through mPING.
A report of nickel size hail was received.
A report of ping pong ball size hail was received through mPING.
A report of quarter size hail was received through mPING.
A report of dime size hail was received through mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942448, 942452, 942462, 942464, 942465, 942467.